Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 42, NWS Springfield, MO

May 3, 20179 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 3, 2017, 5:47 AM CDT for 9 counties in Missouri. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 5:47 AM CDT (10:47 UTC)
Expired
May 3, 2017, 11:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Dallas County, MO, Hickory County, MO, Laclede County, MO, Phelps County, MO, Pulaski County, MO, St. Clair County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:19 AM CDTFLASH FLOOD1 Sw Preston, MOSTATE HIGHWAY D IS CLOSED DUE TO FLOODING.
May 3, 9:55 AM CDTFLOOD2 Ssw Dixon, MOSTATE HIGHWAY O IS CLOSED DUE TO FLOODING.
May 3, 10:06 AM CDTFLOOD4 Ssw Richland, MOSTATE HIGHWAY FF IS CLOSED DUE TO FLOODING.
May 3, 10:12 AM CDTFLOOD1 Ese Tunas, MOSTATE HIGHWAY E IS CLOSED AT THE LITTLE NIANGUA RIVER.
May 3, 10:12 AM CDTFLOOD2 S Windyville, MOSTATE HIGHWAY P IS CLOSED AT THE NIANGUA RIVER.
May 3, 10:30 AM CDTFLOOD4 E Cross Timbers, MOSTATE HIGHWAY P IS CLOSED DUE TO FLOODING ALONG JORDAN CREEK.
May 3, 11:05 AM CDTFLOOD5 Nw Tunas, MOSTATE HIGHWAY BB IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WGUS53 KSGF 031047
FFWSGF
MOC015-029-059-085-105-161-169-185-215-031645-
/O.NEW.KSGF.FF.W.0042.170503T1047Z-170503T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
547 AM CDT WED MAY 3 2017

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Hickory County in central Missouri...
  Dallas County in southwestern Missouri...
  Benton County in central Missouri...
  Laclede County in southwestern Missouri...
  Pulaski County in central Missouri...
  Northern Texas County in south central Missouri...
  St. Clair County in west central Missouri...
  Southwestern Phelps County in east central Missouri...
  Camden County in central Missouri...

* Until 1145 AM CDT

* At 546 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen so far this morning. Flash flooding is expected to 
  begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Fort Leonard Wood...              Lebanon...
  Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
  Bennett Spring State Park...      Truman State Park...
  Pomme De Terre State Park...      Waynesville...
  Osage Beach...                    St. Robert...
  Camdenton...                      Licking...
  Buffalo...                        Village of Four Seasons...
  Warsaw...                         Richland...
  Dixon...                          Morgan...
  Pittsburg...                      Lincoln...

This warning includes but is not limited to the following low water
crossings...
Route C north of Buffalo at Lindley Creek...
Route V at Deer Creek near Hastain...
Route O at Jones Creek just south of Dixon...
Route H, 3 miles northwest of Stoutland...
and Route DD at Knobby Creek 6 miles northeast of Edwards.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3853 9307 3827 9308 3819 9301 3823 9296
      3820 9296 3823 9271 3802 9251 3801 9202
      3779 9181 3742 9175 3749 9307 3742 9308
      3742 9318 3780 9319 3783 9381 3789 9381
      3790 9406 3821 9405 3821 9353 3851 9351

$$

Griffin
1 follow-up statement
446 
WGUS73 KSGF 031257
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
757 AM CDT WED MAY 3 2017

MOC015-029-059-085-105-161-169-185-215-031645-
/O.CON.KSGF.FF.W.0042.000000T0000Z-170503T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hickory MO-Dallas MO-Benton MO-Laclede MO-Pulaski MO-Texas MO-
St. Clair MO-Phelps MO-Camden MO-
757 AM CDT WED MAY 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
HICKORY...DALLAS...BENTON...LACLEDE...PULASKI...NORTHERN TEXAS...ST.
CLAIR...SOUTHWESTERN PHELPS AND CAMDEN COUNTIES...

At 755 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain has already 
fallen. Flash flooding is expected to begin shortly. Several creek 
and stream river gages are starting to rise.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3853 9307 3827 9308 3819 9301 3823 9296
      3820 9296 3823 9271 3802 9251 3801 9202
      3779 9181 3742 9175 3749 9307 3742 9308
      3742 9318 3780 9319 3783 9381 3789 9381
      3790 9406 3821 9405 3821 9353 3851 9351

$$

Griffin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:42 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 3, 2:42 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
242 AM CDT Wed May 3 2017

...More Heavy Rainfall and Potential Flooding Today and Tonight
For the Ozarks Region...

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Wed May 3 2017

Showers and storms associated with the storm system moving across
the plains were moving across the Ozarks this morning. THe
convection over the region was developing along the 925mb front
and will continue to fill in to the west and south as the system
slowly shifts to the northeast through today.

Mesoscale models like the HRRR and ARW have been consistent in
moving a band of moderate to heavy rain over the region, mainly
along and north of highway 60 through this morning and into the
day today. Some of the heavier showers early this morning have
already produced near a 1/2 inch of rain. Expectations remain for
1 to 3 inches area wide with some localized amounts around 4
inches possible.

Some of the stronger storms may produce pea to dime size hail,
however, instability is pretty low. The primary concern will once
again be the heavy rain leading to flooding.

The warm front that is helping to focus the current storms will
lift through into the area today helping to continue the rain. The
Flash Flood Watch remains in place with the expectation that we
will likely need to issue warnings through the day and overnight
tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 215 AM CDT Wed May 3 2017

Rain will be ongoing Thursday as the upper low/trough moves across
the plains and through the Ozarks and the surface low moves
across northern Arkansas. This will place the Ozarks, especially
the Lakes region and the eastern Ozarks in the deformation zone.
Models have begun to indicate a slightly slower progression with
the system, lingering rainfall across Central Missouri and the
eastern Ozarks into Thursday night or even early Friday morning.
Will have to see it this pans out.

Once the system moves east of the Ozarks, the forecast looks dry
through the weekend and for much of next week. Upper level
ridging will assert some control over the area allowing for the
dryer weather. Temperatures will also see a slow rise as we go
through the weekend with middle to upper 70s by early next week.

The later in the week we go next week the weaker the models show
the ridge. This may allow for some shower towards the end of next
week. Will have to wait and see on later model runs on this
though.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1116 PM CDT Tue May 2 2017

Showers and storms will begin to move into the region overnight
tonight and remain across the area through the aviation forecast
period. Flight conditions will begin to deteriorate through the
morning with ceilings and visibilities will drop to MVFR with
thunderstorms in the vicinity of the airfields.

Low pressure will move over the Ozarks late this afternoon into this
evening. This will bring IFR ceilings as a result which are
expected to continue through the rest of the forecast.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, May 3, 5:23 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
523 AM CDT Wed May 3 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
523 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Elevated Flooding risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Moderate to locally heavy rain and a few thunderstorms will
impact the Ozarks through today. This will bring additional
flooding and flash flooding to southeastern Kansas into western
Missouri by morning with flash flooding expected to continue
through today.

Residual flooding will continue on some low water crossings
across the Missouri Ozarks. The additional rainfall today is
expected to cause some of the regions rivers and streams to once
again see significant rises. Secondary roads near flooded rivers
could be impacted again today. Refer to the Missouri Department
of Transportation travelers map for status updates on highways.

A few storms may also produce small hail early in the day but
organized severe weather is not expected.

Brisk and gusty east to northeast winds can be expected today
with gusts around 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to locally heavy rain and a few thunderstorms will
continue to impact the Ozarks region through Thursday morning and
will lead to an elevated risk of flooding and flash flooding. One
and a half to three inches of rain is expected with the highest
amounts likely occurring north of Highway 60. Localized amounts
approaching four inches may occur across central Missouri
including the Lake of the Ozarks and Rolla region.

Residual flooding will then likely persist for the remainder of
the week.

Brisk and gusty east to northeast winds can be expected Thursday
with gusts around 30 mph.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:35 PM CDTRiver Flood WarningSGFLaclede3 days
May 3, 3:11 AM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more24 hr
May 3, 3:15 AM CDTAreal Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Ozark and 5 more24 hr
May 3, 3:32 AM CDTAreal Flood WarningSGFDent, Howell, Maries, Oregon, Phelps, Pulaski and 2 more24 hr
May 3, 3:35 AM CDTAreal Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan, St. Clair24 hr
May 3, 4:15 AM CDTFlash Flood WarningSGFChristian, Dade, Greene, Jasper, Lawrence, Newton6 hr
May 3, 4:55 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Polk, Vernon6 hr
May 3, 9:25 AM CDTRiver Flood WarningSGFJasper3 days

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.